|Intelence vs. Sustiva
Mar 1, 2008
I take Sustiva, Selzentry, Epzicom and Viread. Selzentry must be doubled (600 mg, twice a day) because of Sustiva. Can I switch to Intellence and go to 300 mg twice a day on Selzentry? I show resistance to Sustiva, but have taken it for the last four years because there were no alternatives. So taking Intelence would solve a resistance problem, and also, Selzentry is very expensive so this would be a tremendous financial help. What do you think about Intelence and Selzentry? With those two could I perhaps drop Viread and/or Epzicom which I also show some resistance to? Thanks, Jeffrey
Response from Dr. Sherer
It's not possible for me to give you a well-informed answer on the basis of the information that you have provided. In an earlier case today, I noted that the more complex a regimen and past treatment regimen, the less likely it is that I could offer useful advice to you. You need to take these important questions to your doctor and talk to him or her about them.
Nonetheless, I wanted to answer you because of your statement about Sustiva. If you once showed resistance to this drug, there is no reason to continue it, even in the absence of other options, as it does not offer any partial benefit in the presence of resistance, and it does have some undesirable side effects, i.e. central nervous system side effects and lipid elevations. I would urge you and your doctor to discontinue Sustiva.
As you are suggesting, there is now a second line NNRTI, which is the class of drug that Sustiva is in, called Intelence (Etravirine, ETR or ETV), which can be active against HIV that is resistant to Sustiva. Whether or not if would be helpful in your situation depends on the results of your resistance test while on Sustiva, among other things. However, I would be reluctant to suggest that you could make the switch you describe to this drug, i.e. Intelence, along with your other drugs. I would be concerned that this regimen would have insufficient potency to be fully suppressive against your virus. This is a question that your doctor is best equipped to answer with the information from your past resistance tests and treatment history at his or her disposal.
You also may well be a candidate for Isentress (also called raltegravir, the first integrase inhibitor), and you and your doctor should explore the possibility of these two drugs in your regimen. Whether or not you should discontinue Selzentry (also called maraviroc) will depend on your current response to this regimen, the answer to the above questions, and other issues.
Finally, there are several other new drugs that may or may not be useful in your next regimen. Two new protease inhibitors - darunavir and tipranavir - are active against HIV strains that are resistant to most current (second generation) PIs, and may also be an option for you. And enfuvirtide (T20 or Fuzeon) is an injectable fusion inhibitor that requires twice daily injections, but may offer additional benefit for you.
You mention that you have had 'no alternatives', so it is possible that you live in a setting that lacks full access to all of these drugs. You will have to consult your doctor for the options that are available to you in your region of the world.
I urge you to take your good questions to your doctor with these observations.
depression and atripla
Oral Sex and Resistance
- Can AIDS Be Transmitted Through Picking Your Nose?
- Blowjob From A Prostitute Risk Of Getting HIV
- Flu Symptoms After Licking Vagina Worried I Have HIV
- Jock Itch After Swallowing Cum Sign Of HIV AIDS
- Oral Ulcers After Touching Precum Sign Of HIV AIDS
- Painful Urination After Anal Sex Top Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.